Wyoming, 2009High Wind in Wyoming, January 11, 2009
January 11, 2009 · NWS RIW · 1 event in 1 county or zone
Favorable northwest flow traveled down the Wind River Valley and produced strong wind in and around Riverton. An estimated gust of 71 mph tore a roof from a home that was under construction northwest of Riverton.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Favorable northwest flow traveled down the Wind River Valley and produced strong wind in and around Riverton. An estimated gust of 71 mph tore a roof from a home that was under construction northwest of Riverton. Also, a large 50-year-old-plus spruce tree was toppled onto two vehicles parked in downtown Riverton. Both vehicles sustained damage. Other notable wind gusts of 62 mph at the NWS office and 59 mph at Riverton Regional Airport were recorded between 1430 and 1500MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 11, 2:22 AM MST, 10 hours 38 minutes earlier.
Area forecast discussion, Jan 11, 2:22 AM MST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
222 AM MST SUN JAN 11 2009
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
STRONG NWLY FLOW ALOFT TO CONTINUE OVER WYOMING EARLY PART OF THIS
FORECAST PERIOD. PLENTY OF UPSTREAM MOISTURE TO RESULT IN OCNL
SNOW OVER THE WESTERN MOUNTAINS AND VALLEYS WITH PERIODS OF MID
TO HIGH LVL CLOUDS EAST OF THE DIVIDE THROUGH MONDAY.
ISENTROPIC LIFT CONTINUES ALONG THE WEST AND NORTHWEST
SLOPES...ALTHOUGH MID LVL SUPPORT NOT THAT IMPRESSIVE THIS
AFTERNOON AND EVENING. AS A RESULT...COULD BE A BREAK IN SNOWFALL
BEFORE NEXT SHORT WAVE IMPACTS THIS REGION TONIGHT. EVEN NEXT WAVE
LOOKS TO RESULT ONLY IN MODEST FORCING/UPGLIDE OVER THE NORTHERN
AND WESTERN MOUNTAINS OF RIW CWA. THEREFORE...NO WX HIGHLIGHTS TO
MENTION AT THIS TIME...BUT A FEW INCHES OF NEW SNOW LIKELY BY
MONDAY MORNING.
IT IS IMPORTANT TO MENTION THAT THIS NWLY FLOW PATTERN OFTEN
RESULTS IN BREEZY TO WINDY CONDITIONS ACROSS PARTS OF THE WIND
RIVER BASIN...INCLUDING RIVERTON. SEE THIS CONTINUING LATER TODAY
INTO THIS EVE...SO BUMPED UP WINDS IN THE GRIDS. THIS SHOULD ALSO
HOLD TRUE FOR PARTS OF THE ABSAROKA MOUNTAINS WHERE STRONG WINDS
HAVE BEEN A CONSTANT LATELY.
MODELS THEN CONTINUE TO ADVERTISE BUILDING HEIGHTS AND AMPLIFYING
RIDGE OVER THE INTERIOR WESTERN UNITED STATES MONDAY NIGHT AND
TUESDAY WITH DRIER AIR PUSHING INTO WESTERN WYOMING. BY TUESDAY...
FLOW ALOFT LOOKS TO PUSH SHORT WAVE ENERGY FURTHER TO THE NORTH
AND EAST. RESULT TO BE LESS CLOUDS AND WIND OVER THE FORECAST
AREA. WILL HAVE TO KEEP WATCH OUT FOR THE BIG HORNS DURING THIS
TIME FOR SOME CLOUDS AND FLURRIES BASED ON MODEL VORTICITY AND RH
FIELDS.
OTHERWISE...NO PCPN EXPECTED MONDAY NIGHT INTO TUESDAY NIGHT WITH
TEMPS AT OR ABOVE NORMAL. EXCEPTION TO BE SNOW COVERED WESTERN
VALLEYS OF WY...SO ADJUSTED GRIDS FOR THOSE LOCATIONS ACCORDINGLY.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE PATTERN REMAINS HIGHLY AMPLIFIED THROUGH THE EXTENDED WITH
RIDGE ALONG WEST COAST AND TROUGH OVER THE /MIDEAST CONUS.
DEFORMATION AXIS TO BE OVER EASTERN WYOMING WEDNESDAY...SHIFTING
EAST THURSDAY. COLD FRONT MOVES INTO NORTHEAST WYOMING WEDNESDAY
NIGHT INTO THURSDAY...THOUGH MODELS KEEPING IT FURTHER EAST EACH
DAY. THIS SETS UP JOHNSON COUNTY AND THE BIGHORNS TO HAVE THE BEST
CHANCE OF GETTING SNOW...OTHER AREAS WILL BE DRY. MUCH DRIER AND
WARMER AIR MOVES IN THURSDAY NIGHT AS THE FLOW BECOMES TOTALLY
ANTICYCLONIC. WILL SEE TEMPERATURES ABOVE NORMAL FRIDAY THROUGH
SUNDAY NIGHT WITH NO PRECIP. MODELS ALTERNATING BETWEEN TAKING A
SHORTWAVE SOUTH OVER WYOMING SATURDAY NIGHT. HOWEVER...THIS
FEATURE SERIOUSLY LACKING MOISTURE...NOT EVEN ENOUGH TO MENTION
CLOUDS.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER MOST OF THE REGION THROUGH 06Z
MONDAY. IN FAR WEST WY...MVFR CONDITIONS WILL PREVAIL TODAY THROUGH
THIS EVENING WITH LOW CLOUDS AND AREAS OF LIGHT SNOW. THIS WILL
INCLUDE THE JACKSON AIRPORT. WINDY CONDITIONS WILL OCCUR IN THE
SOUTH TODAY INTO THE EARLY EVENING WITH 20 TO 30 KNOT WIND SPEEDS.
THE WIND WILL PICK UP AGAIN AROUND THE RIVERTON AIRPORT EARLY SUNDAY
AFTERNOON WITH 20 TO 30 KNOTS EXPECTED INTO THE EVENING HOURS.
&&
.FIRE WEATHER...
LIGHT SNOW CAN BE EXPECTED OVER THE FAR WESTERN MOUNTAINS AND
YELLOWSTONE NATL PARK THROUGH TONIGHT. GUSTY WEST TO NORTHWEST
WINDS WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW WEST OF
THE DIVIDE. ELSEWHERE...IT WILL BE BREEZY WITH SEASONABLE RELATIVE
HUMIDITIES. THERE WILL BE NO IMPACT TO FIRE WX DURING THIS PERIOD.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...KPL
LONG TERM...TWB
AVIATION...AR
FIRE WEATHER...KPL
Hazardous weather outlook, Jan 11, 5:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SUN JAN 11 2009
WYZ001>020-022>030-121300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SUN JAN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WILL CONTINUE TODAY OVER THE WESTERN MOUNTAINS...
WIND RIVER BASIN AND SWEETWATER COUNTY. SOME LIGHT CAN BE EXPECTED
IN THE FAR WEST WITH LOCALLY SNOWFALL OF AN INCH OR TWO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
High Wind, Wind River Basin
- When
- January 11, 1:00 PM MST to 7:00 PM MST
- Where
- Wind River Basin forecast zone
- Measured
- 62 kt (71 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NWS Employee
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Hawaiian Waters, January 11, 20091 death · 1 event
- Blizzard in North Dakota, January 11 to 12, 200936 events
- Blizzard in South Dakota, January 11 to 12, 200924 events
- High Surf in Hawaii, January 11 to 19, 200916 events
- High Wind in Montana, January 11 to 12, 200965 kt wind · 10 events
- Blizzard and High Wind in Montana, January 11 to 12, 200951 kt wind · 8 events
- Blizzard in North Dakota, January 11 to 12, 20098 events
- Blizzard and Winter Weather in Montana, January 11 to 12, 20096 events
- Coastal Flood in Maine, January 11, 2009$12,000 · 2 events
- Winter Weather in Colorado, January 11 to 13, 20094 events
- Dense Fog in California, January 11, 20094 events
- Heavy Snow in Maine, January 11, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142211.